Iowa, 2022

Tornadoes and Heavy Rain in Iowa, July 7 to 8, 2022

July 7 to 8, 2022 · NWS DMX · 12 events in 8 counties and zones

A surface low for a few days July 7th and 8th. While the parameter space was not conducive to strong convection, the steep lapse rates, low LCLs, and sufficient 0-3 km CAPE resulted in a favorable environment for funnel cloud development both days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A surface low for a few days July 7th and 8th. While the parameter space was not conducive to strong convection, the steep lapse rates, low LCLs, and sufficient 0-3 km CAPE resulted in a favorable environment for funnel cloud development both days. Several funnel clouds were reported across central and northern Iowa, along with two tornadoes documented under developing storms during the afternoon of July 7th. These spin-ups remained in open areas with little damage. Storms were also efficient rain producers, with a pocket of 3 to 5 inches in Hardin and Grundy counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 7, 5:34 AM CST, 26 minutes earlier.

Area forecast discussion, Jul 7, 5:34 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
634 AM CDT Thu Jul 7 2022

...Updated for the 12z Aviation Discussion...

.DISCUSSION.../Today through Wednesday/
Issued at 346 AM CDT Thu Jul 7 2022

Take Home Points:

*Initial heavy rainfall threat over S Iowa/N Missouri exits eastward
this morning.
*Additional heavy rainfall threat this afternoon/tonight C/S Iowa
*Drying into the weekend with seasonable temps

Discussion:

Ongoing convection early this morning has largely played out in
accordance to overnight hi-res model solutions, pushing it a bit
south compared to previous forecast cycle. As a result, best heavy
rainfall threat areas reside over far southern Iowa into northern
Missouri. The MCS over NW Missouri early this morning continues to
move gradually eastward with the mean flow and has persistently been
putting on an impressive lightning show. Coupled with LLJ/isentropic
lift induced convection ahead of it, rainfall totals of 2 to 4
inches or more locally continue to appear likely through the morning
especially considering the MCS alone has been dropping around 2
inches via MRMS estimates. Thankfully southern Iowa and northern
Missouri have avoided the heaviest of recent rainfalls and healthy
crops will help limit overall flash flood threats in non-urban
areas.

The area will not quite be out of the heavy rain woods as the
aforementioned moves out though. Additional storms are expected to
develop over central and eastern Nebraska and move eastward this
afternoon as shortwave energy comes off the Rockies and into the
Plains. Details remain a bit fuzzy with synoptic and CAM guidance
ranging from MCS to scattered convection and across various parts of
central and southern Iowa. Have tended to latch onto recent HRRR
runs for PoPs and progression, which would suggest a cluster of
convection entering western Iowa and tracking SE along a SB/MUCAPE
gradient. Further into the state, scattered convection will be
likely. In an environment of continued PWats around 2 in and deep
warm cloud layer depths, rainfall will be efficient. With the lack
of confidence in geographic location and extent, no Flood Watch has
been issued for later this afternoon and evening. Severe threat
remains quite low with unsupportive wind profiles and inability to
gain much organization.

Weak convection/showers may linger into Friday, but a general drying
trend through the day remains expected as upper level ridging builds
in and surface high drops into the western Great Lakes region.
Saturday shapes up to be quite nice with reduced humidity and highs
in the low to mid 80s. Sunday will see humidity build back in ahead
of a surface frontal passage that night, which will also see chances
for showers/storms return Sunday night into Monday. After that, the
remainder of the forecast remains largely quite with amplified
ridging building into the High Plains. Temperatures will be mostly
seasonable in the 80s with northwest flow aloft over head and the
bulk of the heat to the west underneath the ridge axis.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 626 AM CDT Thu Jul 7 2022

The atmosphere is a moist mess, to put it nicely. Model guidance
has tended to struggle with precipitation, let alone ceilings.
High level clouds have also made it difficult to truly assess the
extent of the low to mid- level cloud development and fog. As
such, have taken best shot at assessing improvement trends through
the morning for IFR/MVFR visibilities and ceilings. Shower and
thunderstorm trends remain difficult for this afternoon and
evening as well, resulting in the prolonged VCTS mentions across
most sites with this issuance.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 AM CDT this morning for IAZ044-045-057>059-
070>074-081>086-092>097.

&&

DISCUSSION...Curtis
AVIATION...Curtis
Hazardous weather outlook, Jul 7, 3:41 AM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
441 AM CDT Thu Jul 7 2022

IAZ044-045-057>059-070>074-081>086-092>097-081100-
Crawford-Carroll-Audubon-Guthrie-Dallas-Cass-Adair-Madison-Warren-
Marion-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
441 AM CDT Thu Jul 7 2022

This Hazardous Weather Outlook is for portions of central and
southern Iowa.

.DAY ONE...Today and tonight

Thunderstorms with heavy rain are expected across southern Iowa
early this morning, with additional storm development possible
farther north later today and tonight. The main threat will be
heavy rains and the potential for flash flooding, with a few
strong to severe storms with gusty winds a lesser concern.

A Flood Watch for flash flooding is in effect for the area.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic storm chances continue to a lesser degree Friday, and
then return again early next week. The severe weather and heavy
rain potential appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed for severe weather and flooding or heavy
rain reports into tonight.

IAZ004>007-015>017-023>028-033>039-046>050-060>062-075-081100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story-
Marshall-Tama-Polk-Jasper-Poweshiek-Mahaska-
441 AM CDT Thu Jul 7 2022

This Hazardous Weather Outlook is for portions of central and
northern Iowa.

.DAY ONE...Today and tonight

There will be chances for thunderstorms later today and into
tonight. Some may produce heavy rains and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic storm chances continue to a lesser degree Friday, and
then return again early next week. The severe weather and heavy
rain potential appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed briefly for severe weather and flooding or
heavy rain reports into tonight.

Small

In the hours before

Special weather statement, Jul 7, 2:12 AM CST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Des Moines IA
312 AM CDT Thu Jul 7 2022

IAZ092>097-070930-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Bedford, Lenox, New Market, Mount Ayr,
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville,
and Bloomfield
312 AM CDT Thu Jul 7 2022

...Thunderstorms with Heavy Rain across Southern Iowa Early this
Morning...

Thunderstorms with gusty winds and torrential rain will continue
to advance across far southern Iowa along the Missouri border
early this morning. The stronger storms may produce gusts to 45
mph, frequent lightning, and heavy rainfall with one to two inch
amounts in a hour. This may lead to low visibilities, ponding
water on roads, and rapid rises in small streams, creeks, and
ditches. This includes cities along the Highway 2 corridor, as
well as Interstate 35 across south central Iowa into Missouri.

Flash flooding is possible as well. A Flash Flood Watch remains
in effect until 10am.

Small

The radar

The Des Moines radar (KDMX), 96 km away, was scanning. The volume nearest the first event began at 11:57 UTC.

Open the radar archive at this moment

Event by event

6 funnel cloud, 4 heavy rain, 2 tornado. Local standard time, as filed.

Heavy Rain, Hardin

When
July 7, 6:00 AM CST to July 8, 6:00 AM CST
Where
Hardin County, 1.02 mi E of Iowa Falls
Reported by
COOP Observer
Coordinates
42.520, -93.250

A 24 hour rainfall report of 3.31 inches.

Tornado, Carroll

When
July 7, 1:32 PM CST to 1:34 PM CST
Where
Carroll County, 3.42 mi S of Templeton
Rating
EFU
Path length
0.36 mi
Path width
20 yd
Reported by
Social Media
Coordinates
41.870, -94.951

The tornado was captured via a photograph and found on social media. It was a brief landspout located south of Templeton Iowa impacting no damage indicator, hence the EFU rating.

Heavy Rain, Hardin

When
July 7, 3:00 PM CST to 6:00 PM CST
Where
Hardin County, 0.86 mi SE of Iowa Falls
Reported by
Emergency Manager
Coordinates
42.510, -93.260

Report of 3.5 inches of rain in a few hours. US 65 had a single lane closure due to standing water however one way traffic was maintained.

Heavy Rain, Hardin

When
July 7, 3:00 PM CST to 6:00 PM CST
Where
Hardin County, 0.69 mi S of Iowa Falls
Reported by
Public
Coordinates
42.510, -93.270

Report of 3.75 inches of rain in 3 hours. Relayed by KCCI TV.

Funnel Cloud, Dallas

When
July 7, 3:30 PM CST
Where
Dallas County, 2.08 mi SE of Hadden Hill
Reported by
Public
Coordinates
41.600, -93.800

Delayed report, time estimated by radar.

Heavy Rain, Grundy

When
July 7, 3:56 PM CST to 7:56 PM CST
Where
Grundy County, 4.57 mi WNW of Fern
Reported by
Public
Coordinates
42.510, -92.850

A report of 5.30 inches of rain relayed by KWWL.

Funnel Cloud, Dallas

When
July 7, 4:15 PM CST
Where
Dallas County, 0.52 mi E of Dallas Center
Reported by
Public
Coordinates
41.680, -93.960

Delayed report, time estimated by radar.

Tornado, Hardin

When
July 7, 4:17 PM CST to 4:19 PM CST
Where
Hardin County, 1.2 mi NW of Eagle City to 1.03 mi NNW of Eagle City
Rating
EFU
Path length
0.33 mi
Path width
20 yd
Reported by
Social Media
Coordinates
42.482, -93.166

This tornado was captured on a photograph and found on social media. It developed underneath a developing shower and remained in rural cropland. There were no damage indicators impacted, hence the EFU rating.

Funnel Cloud, Jasper

When
July 7, 4:55 PM CST
Where
Jasper County, 3.6 mi W of Newburg
Reported by
Public
Coordinates
41.820, -92.900

Delayed report, time estimated by radar.

Funnel Cloud, Palo Alto

When
July 8, 11:20 AM CST
Where
Palo Alto County, 1.22 mi SE of Emmetsburg
Reported by
Public
Coordinates
43.110, -94.680

Funnel Cloud, Emmet

When
July 8, 3:05 PM CST
Where
Emmet County, 2.01 mi W of Estherville Arpt
Reported by
Public
Coordinates
43.400, -94.790

Funnel cloud spotted east of Estherville. Report from social media.

Funnel Cloud, Polk

When
July 8, 5:13 PM CST
Where
Polk County, 1.48 mi NNW of Saylorville
Reported by
Public
Coordinates
41.700, -93.640

Funnel cloud spotted in southwest Ankeny. Report from social media.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyThe tornado archive for Iowa, 2022Warnings in Iowa, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041539, 1034681, 1041531, 1041534, 1041520, 1041536, 1041521, 1034683, 1041528, 1041543, 1041544, 1041545.